Tennessee, 2015

Damaging Wind in Tennessee, November 6, 2015

November 6, 2015 · NWS MEG · 1 event in 1 county or zone

A cold front pushed through the Mid-South during the early morning hours of November 6, 2015. Widespread showers and a few thunderstorms accompanied the front as it moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed through the Mid-South during the early morning hours of November 6, 2015. Widespread showers and a few thunderstorms accompanied the front as it moved through. One storm became severe over Tipton County with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 5, 11:40 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 5, 11:40 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 PM CST THU NOV 5 2015

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 932 PM CST THU NOV 5 2015/

UPDATE...
MIDEVENING GOES WATER VAPOR IMAGERY SHOWED A UPPER LEVEL SHORTWAVE
LIFTING INTO SOUTHEAST KS FROM CENTRAL OK. REFLECTIVITY CORES
OVER NORTH CENTRAL AND NORTHEAST AR HAD SHOWN INTENSIFICATION WITH
THE APPROACH OF THIS FEATURE. 00Z NAM MODEL SHOWS AN INCREASE IN
POSITIVE THETA E ADVECTION AT 925MB OVER EASTERN AR THROUGH
MIDNIGHT... SUGGESTING A SLIGHT INCREASE IN LOW LEVEL INSTABILITY
MAY ACCOMPANY THE MIDLEVEL HEIGHT FALLS FROM THE APPROACHING
SHORTWAVE.

A MARGINAL RISK OF SEVERE WILL CONTINUE INTO THE EARLY OVERNIGHT...
MAINLY ALONG AND WEST OF THE MS RIVER. THEREAFTER...EXPECT A
GRADUAL DECREASE IN CONVECTIVE INTENSITY BEHIND THE EXITING SHORTWAVE.

STORMS WILL LIKELY REDEVELOP/INTENSIFY FRIDAY ALONG AND SOUTH OF
I-40...ALONG THE FRONT AND UNDER THE RIGHT ENTRANCE REGION OF AN
UPPER LEVEL JET CORE.

FORECAST UPDATE SENT WITH ONLY MINOR ADJUSTMENTS.

PWB

PREV DISCUSSION... /ISSUED 604 PM CST THU NOV 5 2015/

UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 229 PM CST THU NOV 5 2015/

DISCUSSION...

QUIET DAY SO FAR ACROSS THE AREA AHEAD OF THE APPROACHING TROUGH
THAT WILL IMPACT THE AREA TONIGHT THROUGH THE FIRST HALF OF THE
WEEKEND. PRECIP TODAY HAS HELD OVER THE FAR NORTHWEST COUNTIES BUT
WILL PROGRESS THROUGH THE MAJORITY OF THE AREA BY LATE THIS
EVENING. SEVERE THREAT LOOKS TO BE ABOUT THE SAME REGARDING
TIMING...WHICH LOOKS TO BE DURING THE OVERNIGHT HOURS FOR THE
NORTHWEST AND LATER IN THE MORNING/EARLY AFTERNOON FOR THE
SOUTHEAST. 0-6KM SHEAR STILL LOOKS TO BE VERY STRONG AROUND 60
KNOTS OR SO...WITH LARGER AND SLIGHTLY SMALLER VALUES DEPENDING ON
THE MODEL. AS THE COLD FRONT APPROACHES...INSTABILITY SHOULD BE
MAXIMIZED NEAR THE FRONT WHICH SHOULD DEVELOP A DECENT SQUALL LINE
CAPABLE OF SOME DAMAGING WIND GUSTS.

THE COLD FRONT SHOULD BE KNOCKING ON THE DOOR IN THE MEMPHIS AREA
AROUND MID MORNING THROUGH THE EARLY AFTERNOON TIME FRAME. ANY
STRONG CELLS THAT DEVELOP WILL BE SOUTHEAST OF MEMPHIS AFTER THIS
TIME. LINGERING RAIN SHOWERS WILL BE POSSIBLE JUST BEHIND THE
FRONT FOR THE REMAINDER OF THE AFTERNOON. THE COLD FRONT LOOKS TO
STALL A BIT AS ANOTHER PLAINS TROUGH APPROACHES THE MS RIVER
VALLEY REGION TO THE NORTH...SO PRECIP CHANCES FOR THE SOUTHEAST
PART OF THE AREA LOOKS TO HANG AROUND INTO THE DAY SATURDAY.

A BRIEF PERIOD OF DRIER CONDITIONS MOVES IN ON SUNDAY AS MORE OF
AN UPPER ZONAL FLOW PATTERN SETTLES IN. A CLOSED UPPER LOW
DEVELOPS IN THE SOUTHERN PLAINS AND WILL BRING PRECIP CHANCES BACK
TO THE REGION OVERNIGHT SUNDAY INTO MONDAY. THE ECMWF IS MORE
AGGRESSIVE WITH THE STRENGTH OF THE LOW AND THUS THE PRECIP WHILE
THE GFS IS MORE SUBTLE AND DOES NOT HAVE MUCH PRECIP OVER THE CWA.
HAVE MORE OF A CONSENSUS SOLUTION FOR MONDAY AND HAVE BETTER
CHANCES FOR PRECIP FOR EASTERN AREAS. AFTER ANOTHER DRY PERIOD
TUESDAY...ANOTHER LARGE PLAINS TROUGH BEGINS TO IMPACT THE AREA
AND WILL BRING MORE PRECIP CHANCES IN WEDNESDAY THROUGH THE END OF
THE LONG TERM ON FRIDAY.

PREV DISCUSSION... /ISSUED 1145 AM CST THU NOV 5 2015/

&&

.AVIATION...
06Z TAF CYCLE

A COLD FRONT WILL BEGIN TO MOVE THROUGH THE AREA DURING THE DAY
FRIDAY. SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH JBR AS OF
DISCUSSION. THIS CONVECTIVE ACTIVITY WILL SPREAD TO MEM/MKL
OVERNIGHT AND EVENTUALLY TOWARDS TUP AS EARLY AS MID TO LATE
MORNING. TRENDS STILL SUGGEST A MAJORITY OF THE ACTIVITY WILL BE
WEAK AS IT MOVES INTO MEM/MKL. BEST CHANCES FOR SHRAS/VCTS AT TUP
WILL BE MAINLY FROM LATE MORNING INTO FRIDAY AFTERNOON. SOUTH
WINDS WILL VEER N WITH PASSAGE OF COLD FRONT. VFR CONDITIONS
ANTICIPATED TO DETERIORATE TO MVFR CONDITIONS OVERNIGHT AND
PERHAPS IFR CONDITIONS AT MKL/TUP LATE TONIGHT THROUGH MID
MORNING AND GRADUALLY IMPROVING TOWARDS VFR CONDITIONS FRIDAY
AFTERNOON INTO FRIDAY NIGHT.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Nov 5, 9:54 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
954 PM CST THU NOV 5 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-070600-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
954 PM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TONIGHT... OVER
AREAS TO THE WEST AND NORTH OF LINE FROM CLARKSDALE MISSISSIPPI TO
JACKSON TENNESSEE. STRONG TO PERHAPS DAMAGING WINDS WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS EVENING AND EARLY
OVERNIGHT ALONG AND WEST OF A TUNICA MISSISSIPPI TO JACKSON AND
PARIS TENNESSEE LINE. THIS RAINFALL MAY BE SUFFICIENT FOR
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG STORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 40 ON
FRIDAY. STRONG WIND GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION BE REQUESTED THIS EVENING OVER NORTHEAST
ARKANSAS.

PWB

In the hours before

Special weather statement, Nov 5, 11:04 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 PM CST THU NOV 5 2015

ARZ018-026-028-MOZ113-060530-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO-
1104 PM CST THU NOV 5 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1130 PM CST FOR...

NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 1104 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS UP TO 40 MPH
WAS LOCATED NEAR LAKE CITY...MOVING EAST NORTHEAST AT 45 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CRAIGHEAD...NORTHWESTERN MISSISSIPPI...SOUTH
CENTRAL GREENE AND SOUTH CENTRAL DUNKLIN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3579 9056 3594 9061 3604 9019 3583 9019
TIME...MOT...LOC 0504Z 257DEG 40KT 3587 9049
Special weather statement, Nov 6, 12:37 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1237 AM CST FRI NOV 6 2015

ARZ035-036-048-049-060700-
ST. FRANCIS AR-CRITTENDEN AR-CROSS AR-LEE AR-
1237 AM CST FRI NOV 6 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 100 AM CST FOR...

ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
NORTHERN LEE COUNTY IN EASTERN ARKANSAS...

AT 1236 AM CST...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED OVER MADISON...MOVING EAST AT 55 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ST. FRANCIS...SOUTHWESTERN CRITTENDEN...SOUTHEASTERN CROSS
AND NORTHERN LEE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3487 9101 3508 9096 3512 9085 3526 9040
      3490 9035
TIME...MOT...LOC 0636Z 258DEG 46KT 3504 9074

TVT

The radar

The Memphis radar (KNQA), 17 km away, was scanning. The volume nearest the first event began at 07:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
November 6, 1:25 AM CST to 1:30 AM CST
Where
Tipton County, 1.99 mi N of Salem to 1.65 mi N of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.459, -89.754

Straight line winds knocked down a few large trees down near the intersection of Portersville Road and Wortham Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607962.